North Carolina, 2021

Winter Storm in North Carolina, February 12 to 13, 2021

February 12 to 13, 2021 · NWS RNK · 4 events in 4 counties and zones

A complex low pressure system brought with it deep moisture from the Gulf of Mexico as it moved across the central Appalachians, overriding a shallow layer of sub-freezing temperatures within high pressure established across the lower mid-Atlantic. This resulted in widespread freezing rain across the large portions of the Piedmont of North Carolina, as well as a mixture of freezing rain, sleet…

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A complex low pressure system brought with it deep moisture from the Gulf of Mexico as it moved across the central Appalachians, overriding a shallow layer of sub-freezing temperatures within high pressure established across the lower mid-Atlantic. This resulted in widespread freezing rain across the large portions of the Piedmont of North Carolina, as well as a mixture of freezing rain, sleet and some snow further west across the mountains. Freezing rain accumulations across portions of the North Carolina Piedmont were the highest experienced in several years, ranging from widespread 0.25 to 0.5 inch accretions, with locally higher accretions of one inch in thickness. The icing from this freezing rain weighed down trees and tree limbs, as well as power lines and power poles, causing a great many of them to snap. For some counties, there were reports that nearly 90 percent of the residents lost power, with some remaining without power for over a week. Numerous automobile wrecks were noted due to ice causing slick roadway surfaces. Some injuries were noted, but no known fatalities occurred due to this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 12, 10:35 PM EST, 55 minutes earlier.

Area forecast discussion, Feb 12, 10:35 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1035 PM EST Fri Feb 12 2021

.SYNOPSIS...
An Arctic boundary will extend from the DelMarVa region west
into the Tennessee Valley and then southwest into deep South
Texas. This cold air will continue to filter southwest into the
Mid-Atlantic region from the northeastern U.S. Meanwhile, a
moist southwest flow aloft and a series of disturbances will
bring periods of precipitation across the region and into the
cold, below freezing air, mainly in the form of freezing rain
and sleet over the next few days. A significant winter storm in
the form of an ice storm is likely across the Virginia Piedmont
Saturday, with additional potential for winter storms well into
next week as cold, Arctic air remains firmly entrenched across
the region.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 1030 PM EST Friday...

Have done some editing to better delineate locations where
freezing fog may be an issue, and have rolled this threat into
the existing Winter Weather Advisory. All else is on track with
no major changes needed at this time.

Previous discussion...

Significant Freezing Rain Event Expected Tonight and Saturday
Across the VA/NC Piedmont and Southside Areas.

The upper short wave that drove the sleet and freezing rain
last night and early this morning has moved to the southeast of
the area, where it will stall along the baroclinic zone/frontal
boundary. This afternoon, moisture overrunning the shallow wedge
of cold semi- Arctic air has kept low clouds, fog, and drizzle
in place. With temperatures remaining at or below freezing for
all except the far southwestern and southern fringes of the CWA,
freezing fog and freezing drizzle has continued across the
region and this will remain in place through the evening.

With regard to tonight, significant icing is expected as the
baroclinic zone lifts a bit northwest in response to upper
ridging off the southeast/Mid-Atlantic coast. A significant warm
nose aloft in the 3000-10000 ft. layer will result in
precipitation falling primarily as rain, thus freezing rain as
it falls into the cold boundary layer. The wedge is going
nowhere within at least the next 36 hours, perhaps even into
Sunday morning. Ice accumulations are expected to be some of the
most significant we have seen in a long time and in areas that
are less accustomed to winter weather, namely the Piedmont. Ice
accumulations of 1/4 to 1/2 inch appear likely from Reidsville
and Caswell northward toward Danville, South Boston, and
Lynchburg. Some sleet is possible further north, but primarily
this is a freezing rain event. Soundings do not support snow at
all at this point. A Winter Storm Warning has been issued for
areas along and east of the Blue Ridge with a Winter Weather
Advisory for areas further west, except the extreme western
fringe of the CWA which remains just outside of the wedge.
Significant and damaging accumulations of ice are expected in
the Winter Storm Warning area, with accumulations of ice
generally around 1/10 inch. Again, sleet and snow should be
limited with this event.

/Confidence Level in Forecast Parameters/
Temperatures - Moderate to High,
Precipitation Probabilities - High,
Winds - Moderate to High,
Winter Weather Threat - High east, Moderate west.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM
EST Friday...

Numerous Waves Of Wintry Precipitation Persist Into Tuesday
With Next High Impact System Expected Monday Night Into
Tuesday.

The short term forecast starts with us wrapping up the freezing
rain/sleet system that first starts impacting the forecast area
Saturday. Sounding profiles continue to support freezing rain and
sleet through the morning, mainly for areas north of 460 and east of
220. Sleet amounts will be greater for areas in the west like WV,
over to the southern Shenadoah, while freezing rain will remain
favored down around southside, north to around Lynchburg.

Temperatures will gradually warm through Sunday, eventually bringing
most to a cold rain: however, moisture continues to linger into
Sunday night and early Monday AM at this point. This will lead to
some light icing opportunities Sunday night, as well as light sleet
showers.

As high pressure continues to strengthen out west, a deep trough
will remain dug out across the U.S., spanning overtop of the
region...this means more shortwaves and thus more low pressure
systems. Our next storm is set to arrive Monday into Monday night.
Once again, we are looking at a mostly freezing rain event, with
varying amounts between different versions of guidance. Overall, the
GFS and its ensembles members from the GEFS seem too fast and mostly
too warm with the beginning of work week systems. Instead, ECMWF and
its ensemble versions, as well as with plumes from the CMC seem to
have a better handle on the system. Overall, they are hinting at
another system that could bring some areas ~0.5" of ice.

As we head into Tuesday, high pressure will be moving westward,
reinforcing the cold air wedge and thus increasing our icing
potential through the day before moisture runs out and the front
slips east.

When it came to building this part of the forecast, I went for the
cold side of guidance to try and help ensure a good reflection of
the wedge that will remain present throughout, but with varying
degrees. If you're looking for warmer weather...this isn't your
forecast.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 315 PM EST Tuesday...

Brief Break Expected Wednesday Before Another Impactful Weather
System Arrives Thursday Into Friday.

Guidance remains variable in exact timing and possible
amounts/precipitation types with a system that will arrive
Thursday into Friday. Prior to that storm, high pressure should
arrive to the region, allowing the opportunity to reinforce the
cold air wedge that will plague the forecast in earlier
periods. With this reinforcement, a larger spread in
precipitation types looks possible: it is still far too early
for specifics though as different guidance versions and even
runs are highly variable with the storm system's track and
speed. It does look like a trend change is possible after this
last storm late in the week, but we will have to wait and see if
this remains true.

I continued to remain on the cold side of guidance with the
obvious wedge that will be holding our temperatures down. That
said, if the low's track were to trend further west and north,
it could open us more into the warm sector of the system and
heat us up, but for now I'm not going for that.

&&

.AVIATION /04Z SATURDAY THROUGH WEDNESDAY/...
As of 640 PM EST Friday...

LIFR ceilings and mainly LIFR/IFR visibilities were across the
region. Little change is expected in this scenario over the next
24 hours. Precipitation in the form of a sleet, freezing rain,
or freezing drizzle is expected overnight, with a trend to
freezing rain being the dominate weather feature by sunrise
Saturday. Areas of fog and freezing fog will also be across the
region.

Much of the area will continue to see freezing rain or
freezing drizzle during the day Saturday. Southwestern and
southern sections are expected to see the temperature climb
slightly over the freezing mark by the afternoon to allow for
some plain cold rain or drizzle. Aircraft parked outdoors
overnight into Saturday will have some amount of icing on them,
as much as a 1/4 to 1/2 inch between the area of KLYH-KDAN.

Confidence in the above aviation scenario is high.

Extended Aviation Discussion...

Weather pattern is forecast to remain unsettled well into next
week with increasing threat for wintry precipitation as Arctic
air surges further southeast into the eastern United States.
Generally MVFR or worse conditions expected through the entire
period.

&&

.EQUIPMENT...
The KFCX radar will be down through about Thursday, Feb 18th
for the replacement of a generator as well as other electrical
components powering the facility.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Weather Advisory until noon EST Sunday for VAZ010>016-
     018>020-022>024.
     Winter Storm Warning until noon EST Sunday for VAZ017-032>035-
     043>047-058-059.
NC...Winter Weather Advisory until noon EST Sunday for NCZ001>004-
     018>020.
     Winter Storm Warning until noon EST Sunday for NCZ005-006.
WV...Winter Weather Advisory until noon EST Sunday for WVZ042>044-
     507-508.

&&

SYNOPSIS...RAB
NEAR TERM...DS/RAB
SHORT TERM...RR
LONG TERM...RR
AVIATION...DS/NF/WP
EQUIPMENT...PM
Hazardous weather outlook, Feb 12, 9:54 PM EST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
954 PM EST Fri Feb 12 2021

VAZ007-009-140300-
Tazewell-Smyth-
954 PM EST Fri Feb 12 2021

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periods of winter precipitation are possible Saturday night through
Thursday for parts of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ005-006-VAZ017-032>035-043>047-058-059-140300-
Rockingham-Caswell-Floyd-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
954 PM EST Fri Feb 12 2021

...WINTER STORM WARNING IN EFFECT UNTIL NOON EST SUNDAY...

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Periods of winter precipitation are expected Saturday night through
Thursday for parts of the area.

.SPOTTER INFORMATION STATEMENT...

Spotters, CoCoRahs observers, and the public are encouraged to send
their reports of sleet and ice accumulations to the National Weather
Service in Blacksburg via an email to rnk.skywarn@noaa.gov, through
our Facebook and Twitter social media accounts, or by calling us at
1-800-215-4324.

NCZ001>004-018>020-VAZ010>016-018>020-022>024-WVZ042>044-507-508-
140300-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
954 PM EST Fri Feb 12 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST SUNDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Periods of winter precipitation are possible Saturday night through
Thursday for parts of the area.

.SPOTTER INFORMATION STATEMENT...

Spotters, CoCoRahs observers, and the public are encouraged to send
their reports of sleet and ice accumulations to the National Weather
Service in Blacksburg via an email to rnk.skywarn@noaa.gov, through
our Facebook and Twitter social media accounts, or by calling us at
1-800-215-4324.

DS

In the hours before

Special weather statement, Feb 12, 9:07 PM EST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
907 PM EST Fri Feb 12 2021

NCZ001-002-018-VAZ010>018-022-WVZ042-130400-
Ashe-Alleghany NC-Watauga-Bland-Giles-Wythe-Pulaski-Montgomery-
Grayson-Carroll-Floyd-Craig-Roanoke-Mercer-
Including the cities of West Jefferson, Sparta, Boone, Bland,
Pearisburg, Wytheville, Radford, Pulaski, Blacksburg,
Independence, Whitetop, Troutdale, Volney, Galax, Floyd,
New Castle, Roanoke, Salem, Bluefield, and Flat Top
907 PM EST Fri Feb 12 2021

...Patchy Freezing Fog is Expected...

Patchy freezing fog will be across the region late this evening.
Where it lingers the longest, there is the potential for its
moisture to form a fine layer of ice on elevated and untreated
sidewalks, parking lots, and roads. Caution is advised if you are
traveling tonight.

DS
Local storm report, Feb 12, 9:13 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
913 PM EST FRI FEB 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FREEZING RAIN    2 E PULASKI             37.06N 80.77W
02/12/2021  M0.10 INCH       PULASKI            VA   PUBLIC

0920 AM     SNOW             3 NE BUCKINGHAM         37.59N 78.51W
02/12/2021  M4.0 INCH        BUCKINGHAM         VA   PUBLIC

&&
Local storm report, Feb 12, 9:15 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
915 PM EST FRI FEB 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 AM     FREEZING RAIN    FANCY GAP               36.67N 80.69W
02/12/2021  E0.10 INCH       CARROLL            VA   PUBLIC

0700 AM     SNOW             1 NE BEDFORD            37.36N 79.51W
02/12/2021  M0.5 INCH        BEDFORD            VA   PUBLIC

0705 AM     SNOW             3 NW AMHERST            37.62N 79.08W
02/12/2021  M2.2 INCH        AMHERST            VA   TRAINED SPOTTER

0713 AM     FREEZING RAIN    1 NE CAMP SPRINGS       36.32N 79.49W
02/12/2021  M0.11 INCH       CASWELL            NC   PUBLIC

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Rockingham

When
February 12, 11:30 PM EST to February 13, 8:30 PM EST
Where
Rockingham forecast zone
Reported by
Trained Spotter
Coordinates
36.396, -79.775 (the zone’s center; the record gives no point)

A Skywarn-trained weather spotter and members of the general public observed ice accumulations from freezing rain ranging from 0.25 to as high as one inch in thickness widespread across Rockingham County, including around the communities of Reidsville, Wentworth, Monroeton and Eden. The icing resulted in around 16,793 power outages, with reports of at least 44 utility poles snapped and 7 miles-worth of powerlines damaged or downed under the weight of the icing. Multiple automobile accidents were reported. Thousands of trees and tree limbs were also brought down by the weight of the icing. Key impacts: power outages; hazardous to impossible travel conditions; automobile accidents; widespread tree damage.

Winter Storm, Caswell

When
February 12, 11:45 PM EST to February 13, 8:45 PM EST
Where
Caswell forecast zone
Reported by
Trained Spotter
Coordinates
36.393, -79.334 (the zone’s center; the record gives no point)

Skywarn-trained weather spotters, a Cooperative Weather Observer, and members of the general public observed ice accumulations from freezing rain, ranging from 0.25 to 0.40 inches in thickness, widespread across Caswell County. This included heavy icing around the communities of Camp Springs, Prospect Hill, Gatewood and Yanceyville. The icing resulted in over 2,800 power outages as power lines and utility poles were snapped by the ice. Multiple automobile accidents were reported, and thousands of trees and tree limbs were also brought down by the weight of the icing. Key impacts: power outages; hazardous to impossible travel conditions; automobile accidents; widespread tree damage.

Winter Storm, Stokes

When
February 13, 12:00 AM EST to 8:15 PM EST
Where
Stokes forecast zone
Reported by
Trained Spotter
Coordinates
36.402, -80.240 (the zone’s center; the record gives no point)

Skywarn-trained weather spotters and members of the general public observed ice accumulations of around 0.25 inches in thickness across portions of Stokes County, including around the communities of King, Lawsonville, Francisco and Capella. The icing resulted in over 421 power outages as a result of power lines snapping under the weight of the ice. Numerous trees and tree limbs were also brought down by the weight of the icing as well. Key impacts: power outages; hazardous to impossible travel conditions; automobile accidents; widespread tree damage.

Winter Storm, Alleghany

When
February 13, 12:00 AM EST to 7:15 PM EST
Where
Alleghany forecast zone
Reported by
Trained Spotter
Coordinates
36.491, -81.127 (the zone’s center; the record gives no point)

Skywarn-trained weather spotters and members of the general public observed ice accumulations ranging from 0.25 to 0.5 inches in thickness across portions of Alleghany County, including around the communities of Sparta, Roaring Gap and Barrett. Modest sleet accumulations of up to 0.1 inches were also observed in spots across the county. Numerous trees and tree limbs were also brought down by the weight of the icing. Key impacts: power outages; hazardous to impossible travel conditions; automobile accidents; widespread tree damage.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943331, 943427, 943428, 943429.